Alert archive / Illinois / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 41, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2011, 7:05 PM CDT for Bureau County, Henry County, Illinois. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 7:05 PM CDT (00:05 UTC)
- Expired
- May 22, 2011, 8:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Bureau County, IL, Henry County, IL
The radar
The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:05 PM CDT | HAIL 1 | Galva, IL | AT CEMETARY |
| May 22, 7:08 PM CDT | HAIL 1 | 3 E Galva, IL | |
| May 22, 7:18 PM CDT | HAIL 1 | 1 Ssw Kewanee, IL | |
| May 22, 7:21 PM CDT | HAIL 1.75 | Kewanee, IL | LOTS OF DIME AND NICKLES...SOME GOLFBALLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:51 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 19.9
The text
As transmitted, in the capitals the NWS used until 2016.
694
WUUS53 KDVN 230005
SVRDVN
ILC011-073-230100-
/O.NEW.KDVN.SV.W.0041.110523T0005Z-110523T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
EASTERN HENRY COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 800 PM CDT.
* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY NEAR GALVA...OR 8 MILES SOUTHWEST
OF KEWANEE...AND MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ATKINSON...ANNAWAN...SHEFFIELD...HOOPPOLE AND WALNUT.
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 25 AND
45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4123 8984 4123 8986 4121 8986 4114 8993
4115 9008 4120 9017 4157 8999 4159 8947
4158 8947
TIME...MOT...LOC 0006Z 217DEG 43KT 4122 9000
WIND...HAIL <58MPH 1.00IN
$$
ERVIN2 follow-up statements
508
WWUS53 KDVN 230022
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT SUN MAY 22 2011
ILC011-073-230100-
/O.CON.KDVN.SV.W.0041.000000T0000Z-110523T0100Z/
HENRY IL-BUREAU IL-
722 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN BUREAU AND EASTERN HENRY COUNTIES...
AT 718 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED
APPROXIMATELY NEAR KEWANEE...MOVING NORTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHNSON
SAUK TRAIL...NEPONSET...ANNAWAN...MINERAL...SHEFFIELD...HOOPPOLE...
THOMAS...YORKTOWN...MANLIUS...NEW BEDFORD...WALNUT AND NORMANDY.
THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 28 AND
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS ALREADY PRODUCED LARGE HAIL...AND IT REMAINS A THREAT.
&&
LAT...LON 4123 8984 4123 8986 4121 8986 4114 8993
4115 9008 4123 9003 4157 8999 4159 8947
4158 8947
TIME...MOT...LOC 0022Z 225DEG 30KT 4127 8990
WIND...HAIL <58MPH 1.75IN
$$
ERVIN603
WWUS53 KDVN 230032
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT SUN MAY 22 2011
ILC011-073-230042-
/O.CAN.KDVN.SV.W.0041.000000T0000Z-110523T0100Z/
HENRY IL-BUREAU IL-
732 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUREAU AND
EASTERN HENRY COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PRODUCED LARGE HAIL...HAS WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL OVER
MUCH OF BUREAU COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4123 8984 4123 8986 4121 8986 4114 8993
4115 9008 4123 9003 4157 8999 4159 8947
4158 8947
TIME...MOT...LOC 0032Z 225DEG 30KT 4133 8982
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:43 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 22, 2:43 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 243 PM CDT SUN MAY 22 2011 .SYNOPSIS... SEVERE STORMS ARE ONGOING OVER THE FORECAST AREA AS A VIGOROUS UPPER LEVEL LOW OVER MINNESOTA MOVES EAST. A SURFACE DRY LINE WAS MOVING ACROSS EASTERN IOWA WITH THE MAIN SURFACE COLD FRONT LOCATED NEAR THE IOWA NEBRASKA/BORDER. AHEAD OF THE DRY LINE SURFACE DEW POINTS WERE IN THE UPPER 60S AND LOWER 70S. SURFACE WINDS WERE GENERALLY SOUTH AROUND 20 MPH WITH GUSTS TO 30 MPH. ..KUHL.. && .SHORT TERM...TONIGHT AND TOMORROW. THIS AFTERNOON AND EVENINGS ROUND OF SUPERCELLS AND BOWING LINE SEGMENTS WILL MOVE EAST OF THE FORECAST AREA BEFORE MIDNIGHT. THE 18Z DAVENPORT SOUNDING SHOWED VERY STEEP LAPSE RATES ALOFT WITH MINIMAL CAPPING. DAMAGING WINDS AND LARGE HAIL ARE VERY LIKELY BEFORE THE STORMS EXIT THE AREA. WIND PROFILES ARE ALSO FAVORABLE FOR SUPERCELL DEVELOPMENT WITH A POSSIBILITY OF TORNADOES. THE PASSAGE OF THE COLD FRONT LATER THIS EVENING WILL END THE THREAT OF SEVERE WEATHER FROM WEST TO EAST. A FEW SCATTERED THUNDERSTORMS ARE POSSIBLE TOMORROW WITH COLD AIR AND CYCLONIC FLOW ALOFT WRAPPING AROUND THE BACK SIDE OF THE DEPARTING UPPER LEVEL LOW. ..KUHL.. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY... ACTIVE WEATHER PATTERN CONTINUES WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. ON MONDAY THE LONG RANGE MODELS PROG A UPPER LEVEL RIDGE TO BUILD OVER THE NORTHERN PLAINS WITH A 1020 MILLIBAR HIGH PRESSURE CENTER LOCATED OVER MANITOBA...ADVECTING COOL DRY AIR ACROSS THE REGION. MEANWHILE...A WEAK SURFACE BOUNDARY WILL BE LOCATED JUST TO THE SOUTHEAST OF THE AREA. THIS BOUNDARY COULD BE THE FOCUS FOR A FEW SHOWERS OR THUNDERSTORMS SO I WILL KEEP THE CURRENT FORECAST OF SLIGHT CHANCE POPS. ON TUESDAY A SOUTHERN STREAM LOW WILL DEVELOP OVER THE FOUR CORNERS REGION OF THE SOUTHWEST AND MOVE EAST TO NEAR EASTERN KANSAS AND IOWA BY WEDNESDAY. THIS SYSTEM WILL PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA TUESDAY NIGHT THROUGH THURSDAY. SHOWERS WILL BE MOST LIKELY OVER THE SOUTHERN HALF OF THE FORECAST AREA WITH A CHANCE OF SHOWERS ACROSS THE NORTH. TEMPERATURES WILL REMAIN BELOW NORMAL WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS ONLY IN THE 60S. ANOTHER UPPER LEVEL RIDGE WILL THEN APPROACH THE UPPER MISSISSIPPI VALLEY ON THURSDAY NIGHT BRINGING DRY WEATHER TO THE REGION ON FRIDAY. THE NEXT UPPER LEVEL LOW WILL MOVE OUT OF THE NORTHERN ROCKIES BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. THE LONG RANGE MODELS PROG THIS SYSTEM TO BE PROGRESSIVE AND SHOW A LONG WAVE UPPER LEVEL RIDGE DEVELOPING OVER THE ROCKIES AND PLAINS. THIS RIDGE SHOULD BRING DRY WEATHER TO THE REGION NEXT SUNDAY. ..KUHL.. && .AVIATION... SCATTERED STORMS...SOME WITH LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED TO EXIT EAST OF THE TERMINALS BY 01Z AS A WEAK COOL FRONT PUSHES THROUGH. THIS FRONT WILL CAUSE THE GUSTY S-SW WINDS TO VEER TO THE SW AND WEST AND DIMINISH TO LESS THAN 12 KTS AFTER SUNSET. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL OVERNIGHT. WINDS ARE EXPECTED TO PICK UP AGAIN BY MID MORNING MONDAY...ALONG WITH A POTENTIAL FOR DEVELOPING LOW CLOUDS WITH CIGS IN MVFR RANGE. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, May 22, 8:41 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 841 AM CDT SUN MAY 22 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231345- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 841 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT THIS AFTERNOON. THE AMOUNT OF INSTABILITY...WIND SHEAR AND FORCING WILL SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY BETWEEN 2 PM TO 5 PM OVER EASTERN IOWA. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND TORNADOES. STORMS ARE THEN EXPECTED TO ORGANIZE INTO LINES OR CLUSTERS...WITH THE MAIN SEVERE THREAT TRANSITIONING TO PRIMARILY DAMAGING WIND AND LARGE HAIL WHICH WILL CONTINUE INTO THE EVENING HOURS AND AFFECT THE ENTIRE OUTLOOK AREA. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT 11 AM THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONTAL BOUNDARY STALLED OVER MISSOURI AND SOUTHERN ILLINOIS WILL PROVIDE A FOCUS FOR THUNDERSTORMS FROM MONDAY NIGHT INTO WEDNESDAY NIGHT. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. ANOTHER ROUND OF STORMS IS POSSIBLE BY NEXT WEEKEND...BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. SHEETS
In the hours before
Local storm report, May 22, 6:27 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND GST 5 E FULTON 41.87N 90.06W
05/22/2011 M50 MPH WHITESIDE IL TRAINED SPOTTER
DELAYED REPORT.
&&
GROSSLocal storm report, May 22, 6:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST S FREEPORT 42.29N 89.63W
05/22/2011 M60 MPH STEPHENSON IL EMERGENCY MNGR
&&
GROSSLocal storm report, May 22, 6:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
638 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 4 NNE STOCKTON 42.41N 89.98W
05/22/2011 M54 MPH JO DAVIESS IL TRAINED SPOTTER
0636 PM TSTM WND GST E GERMAN VALLEY 42.22N 89.48W
05/22/2011 M65 MPH STEPHENSON IL EMERGENCY MNGR
&&
GROSSLocal storm report, May 22, 6:40 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST MILLEDGEVILLE 41.96N 89.78W
05/22/2011 E60 MPH CARROLL IL FIRE DEPT/RESCUE
8 TO 10 INCH TREE LIMBS DOWN. ESTIMATED ONE INCH OF RAIN
IN THE LAST 30 MINUTES.
&&
MASLocal storm report, May 22, 6:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 1 SSW ROCK CITY 42.40N 89.48W
05/22/2011 M0.25 INCH STEPHENSON IL TRAINED SPOTTER
0636 PM TSTM WND GST 1 SSW ROCK CITY 42.40N 89.48W
05/22/2011 E40 MPH STEPHENSON IL TRAINED SPOTTER
0625 PM HAIL 4 WSW MACOMB 40.46N 90.76W
05/22/2011 E0.75 INCH MCDONOUGH IL TRAINED SPOTTER
DELAYED REPORT
0640 PM HAIL 3 W GALVA 41.17N 90.10W
05/22/2011 M0.75 INCH HENRY IL EMERGENCY MNGR
&&
GROSSLocal storm report, May 22, 6:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HEAVY RAIN 5 NW LANARK 42.16N 89.89W
05/22/2011 M1.30 INCH CARROLL IL TRAINED SPOTTER
STORM TOTAL RAIN.
&&
MASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:48 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 57 min |
| May 22, 8:24 PM CDT | Tornado Warning | DVN | Henry, Rock Island | 51 min |
| May 22, 8:57 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.